Alert archive / Idaho / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 15, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jun 30, 2016, 1:27 PM MDT for Blaine County, Custer County, Idaho. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2016, 1:27 PM MDT (19:27 UTC)
- Expired
- Jun 30, 2016, 1:43 PM MDT
- In force
- 16 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Blaine County, ID, Custer County, ID
The radar
The Pocatello radar (KSFX), 136 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 7.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -559 J/kg
- Mixed-layer LCL
- 2801 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
895 WUUS55 KPIH 301927 SVRPIH IDC013-037-302015- /O.NEW.KPIH.SV.W.0015.160630T1927Z-160630T2015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 127 PM MDT THU JUN 30 2016 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL CUSTER COUNTY IN CENTRAL IDAHO... NORTH CENTRAL BLAINE COUNTY IN CENTRAL IDAHO... * UNTIL 215 PM MDT * AT 126 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL UP TO PING PONG BALL SIZE. THIS STORM WAS LOCATED NEAR SUN VALLEY...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... KETCHUM...SUN VALLEY AND COPPER BASIN AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4369 11438 4385 11435 4384 11377 4360 11378 TIME...MOT...LOC 1926Z 269DEG 21KT 4378 11429 $$ JKEYES
1 follow-up statement
207
WWUS55 KPIH 301943
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
143 PM MDT THU JUN 30 2016
IDC013-037-301951-
/O.CAN.KPIH.SV.W.0015.000000T0000Z-160630T2015Z/
CUSTER ID-BLAINE ID-
143 PM MDT THU JUN 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CUSTER AND NORTH
CENTRAL BLAINE COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS QUICKLY
WEAKENED BELOW SEVERE LEVELS. THEREFORE THE WARNING HAS BEEN
CANCELLED. OTHER SHOWERS AND STORMS CONTINUE ACROSS THE CENTRAL
MOUNTAINS THAT MAY PRODUCE HEAVY RAIN AND SMALL HAIL.
LAT...LON 4369 11438 4385 11435 4384 11377 4360 11378
TIME...MOT...LOC 1938Z 269DEG 21KT 4378 11416
$$
JKEYESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 8:31 AM MDT, 4 hours 56 minutes earlier.
Area forecast discussion, Jun 30, 8:31 AM MDT, 4 hours 56 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 831 AM MDT THU JUN 30 2016 .UPDATE...Radar imagery showing activity filling in this morning through Snake River Plain though it remains weak. HRRR the only hi-res model this morning to capture this development and even it waits several more hours. Believe initial convection this morning will remain relatively weak given cloud cover. If additional sun can be realized this afternoon, do expect better support for thunderstorms however instability does lessen through the afternoon per model soundings. Have made a few early adjustments to current forecast to ensure thunderstorm wording most locations in forecast area today and shifted hail/wind gust wording to this afternoon. DMH && .PREV DISCUSSION... /issued 244 AM MDT THU JUN 30 2016/ ..Corrected Fire Weather text for Sunday and Monday... SHORT TERM...Today through Saturday...Initial forecast concern early this morning revolves around whether or not convective cluster of thunderstorms will develop across the Central Mountains and progress eastward into the Arco Desert during the early morning hours. HRRR (a high resolution forecast model) has been consistent in showing a rapidly evolving complex across this region and dissipating around 9 to 10 am MDT. In the meantime, strong wind gusts, possible downdraft winds and small hail are the primary threats associated with this activity. Will mention that a small cell was developing near Stanley as of 2:30 am MDT, pretty on par with the HRRR's solution. For the rest of today, expect additional thunderstorm development across the Central Mountain, Upper Snake Highlands and Eastern Mountain locations. The atmosphere is set up quite similar to yesterday with the exception of this mornings activity - however that plays out. Temperatures today will remain warm in the 90s across the Snake Plain. Friday will bring improving weather conditions with more clear skies though the warm temperatures will persist. By Saturday a degree or two warmer temperatures are expected while skies remain clear. LONG TERM...Sunday through next Thursday...An overall windy period is expected next week as Southeast Idaho lies under the influence of broad low pressure to the northwest interacting with high pressure to the southeast. Overall dry conditions are expected with the exception of isolated showers along the border of Montana mid-week. Temperatures persistently warm next week as well in the upper 80s to low 90s. NP/RS AVIATION...Moist and unstable air over most of Southeastern Idaho today, but westerlies are expected to bring some drier air in this afternoon. KSUN will have some showers vicinity this morning, followed by dry air in the afternoon, but proximity of the mountains and afternoon thunderstorms on the higher terrain is still close enough for thunder in the vicinity. KBYI looks mostly storm/shower free today. KIDA is most at risk for thunderstorms this afternoon 18- 03Z and if the NAM12 is right, could be until midnight. Much drier conditions on Friday with very isolated cells over the mountains. RS FIRE WEATHER...Early season monsoon moisture has spread into all of southeast Idaho, at least for one more day. For Thursday there is a disturbance embedded in westerly winds that will provide some widely scattered to scattered afternoon thunderstorms between Galena, Shoup,and Monida Pass. There will be a second area of activity from Almo to McCammon, and Portions of the Caribou-Targhee Forest from Victor south to Bear Lake. Little or no thunderstorm activity is expected in the Middle Snake River Valley, between Hailey and Burley. There will likely be a few cells that produce 0.10 to 0.15 inch rain, otherwise mostly dry thunderstorms. Friday and Saturday the westerly winds will push much of the monsoon moisture east into wyoming and south to Nevada/Utah. We do expect very isolated thunderstorms on those days over the mountains. This will also lower the afternoon humidity and increase the afternoon winds in the Snake Plain to 10 to 20 mph, as well as the exposed higher elevations of the Sawtooth, and Salmon-Challis Forest. As we approach the 4th, there are multiple embedded disturbances in the westerly winds aloft. The strongest is a front on Sunday, it does not look like a big increase in thunderstorms, but the front will bring some 20 to 30 mph winds and higher gusts with it. Most stronger winds target areas from Minidoka north to Salmon. Afternoon humidity around Craters of The Moon and Challis will be around 14 percent, otherwise southerly winds ahead of the front should bring some moist air north to Idaho again. For the 4th of July, breezy again in the Snake Plain and the Northern Sawtooth and Salmon-Challis Forest. Evidence at the moment suggests winds Monday will subside by sunset. RS && .PIH Watches/Warnings/Advisories... None. &&
In the hours before
Special weather statement, Jun 30, 12:08 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1208 PM MDT THU JUN 30 2016
IDZ018-031-301900-
SAWTOOTH MOUNTAINS ID-BIG AND LITTLE WOOD RIVER REGION ID-
1208 PM MDT THU JUN 30 2016
...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING SOUTH
CENTRAL CUSTER AND NORTHWESTERN BLAINE COUNTIES UNTIL 100 PM MDT...
AT 1208 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER GALENA LODGE...MOVING NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GALENA LODGE...LIVINGSTON MILL...GALENA SUMMIT AND SMILEY CREEK
AIRPORT.
LAT...LON 4421 11451 4391 11426 4378 11469 4381 11470
4381 11472 4394 11483
TIME...MOT...LOC 1808Z 238DEG 16KT 4390 11469
DMHLocal storm report, Jun 30, 1:26 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
126 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 5 NW BELLEVUE 43.52N 114.31W
06/30/2016 M0.50 INCH BLAINE ID TRAINED SPOTTER
HAIL IS JUST COVERING THE GROUND
&&
JAHThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:34 PM MDT | Special Weather Statement | PIH | Madison | 41 min |
| Jun 29, 6:39 PM MDT | Special Weather Statement | PIH | Bingham, Minidoka | 51 min |
| Jun 30, 12:08 PM MDT | Special Weather Statement | PIH | Custer | 52 min |
| Jun 30, 12:52 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Custer | 38 min |
| Jun 30, 1:32 PM MDT | Special Weather Statement | PIH | Cassia | 58 min |
| Jun 30, 1:55 PM MDT | Special Weather Statement | PIH | Butte | 35 min |
| Jun 30, 2:32 PM MDT | Special Weather Statement | PIH | Butte | 43 min |
| Jun 30, 2:54 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Bonneville, Butte, Power | 51 min |
| Jun 30, 3:13 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 24 min |
| Jun 30, 3:24 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Butte, Jefferson, Madison | 51 min |
| Jun 30, 3:42 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Blaine, Bonneville, Butte, Power | 48 min |
| Jun 30, 4:30 PM MDT | Special Weather Statement | PIH | Bingham, Bonneville, Jefferson | 45 min |
| Jun 30, 5:15 PM MDT | Special Weather Statement | PIH | Blaine | 45 min |
| Jun 30, 5:26 PM MDT | Special Weather Statement | PIH | Bonneville, Fremont, Madison, Teton | 49 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.